What Are The Signs And Symptoms Of A Heroin Overdose?
- Signs Of Overdose
- Heroin High Vs. Overdose
- How To Prevent An Overdose
- What To Do If Someone Overdoses
The signs and symptoms of a heroin overdose include pinpoint pupils, unconsciousness, and respiratory depression. Heroin overdose occurs when a person ingests more heroin than their body can handle. Treating an overdose involves calling medical professionals and administering naloxone.
One of the consequences of heroin abuse is a heroin overdose. An overdose is recognized through many different signs and symptoms.
The main signs and symptoms of a heroin overdose are:
- heroin eyes (pinpoint pupils)
- respiratory depression (shallow breathing)
Heroin overdose happens when someone takes in more heroin than their body can handle.
According to the CDC, in 2019 there were more than 14,000 drug overdose deaths involving heroin. That’s more than seven times higher than the number from 1999.
Heroin accounted for one-third of all opioid overdose deaths in the same year.
By acting quickly and calling for medical help to administer naloxone, a heroin overdose doesn’t have to result in death.
Signs Of Heroin Overdose: Physical And Mental
There are several signs and symptoms of a heroin overdose.
The three main signs mentioned above (pinpoint pupils, unconsciousness, and shallow breathing) all fall under what is called the opioid overdose triad.
The opioid overdose triad accounts for overdose symptoms for all opioids, such as heroin and morphine, and prescription opioids, such as fentanyl and oxycodone.
There are more specific symptoms of a heroin overdose. They include physical signs as well as mental signs.
Physical Signs Of A Heroin Overdose
The physical signs of a heroin overdose vary. Someone experiencing an overdose might show only one or two, or all of these signs.
These are physical signs of a heroin overdose:
- blue lips, fingernails, and skin
- limp body
- slowed or stopped heartbeat
- pale or clammy face
- choking sounds or a gurgling noises
- the skin tone turns bluish purple in lighter-skinned people, or grayish in darker-skinned people
Learn more about the physical signs of a heroin overdose.
Mental Signs Of A Heroin Overdose
There are also mental signs that can help gauge if someone is experiencing an overdose.
More likely than not, a person will exhibit both mental and physical signs when overdosing on heroin.
These are mental signs of a heroin overdose:
- unable to wake up
- unable to speak
Learn more about the mental signs of a heroin overdose.
Difference Between A Heroin High And An Overdose
Recognizing the difference between a person who is high from heroin use and a person who has overdosed on heroin can be difficult.
The following lists show how to tell if someone is under the influence of opioids, or displaying signs of an overdose.
Signs of an opioid high:
- disorientation, but will still respond to stimuli like yelling, pinching, or rubbing
- drowsiness (sleepy-looking)
- speech is slow or slurred
Signs of an opioid overdose:
- breathing is infrequent or has stopped
- deep snoring (also referred to as the “death-rattle”)
- won’t respond to stimuli
- deep nodding
- skin is clammy
- unable to talk
If you’re still unsure, it’s better to be on the safe side and seek medical attention by calling 911. First responders can recognize life-threatening signs immediately.
What Causes A Heroin Overdose?
An overdose happens when a toxic amount of a drug is ingested. Opiates are one of the easiest drugs to overdose on because of the way they work.
Heroin floods opioid receptors in the central nervous system and brain. This disrupts the body’s main functions and can stop breathing altogether.
Overdose can also occur when other chemicals or synthetic opioids have been cut into heroin, such as fentanyl or rat poison.
How Much Heroin Causes An Overdose?
The amount of heroin it takes to cause an overdose is typically 30 milligrams. However, the amount varies depending on a number of factors, and it’s possible to overdose on less.
Factors such as the type and purity of heroin can affect this amount, as well as other drugs mixed into heroin, such as benzodiazepines or cocaine.
Learn more about how much it takes to overdose on heroin.
How To Prevent Heroin Overdose
Seeking help for heroin addiction is always the best way to avoid an overdose.
Inpatient programs offer a wide variety of treatment options to help you or a loved one recover from drug addiction.
Treatment programs often help with behavioral health and heroin withdrawal symptoms through detox, counseling for mental health, and aftercare services.
If you or a loved one is engaging in substance use, there are other ways to prevent the possibility of a heroin overdose.
Other prevention techniques:
- Do not mix opioids with other substances, such as alcohol, painkillers, or cocaine.
- Practice safe needle use.
- Use rapid-acting fentanyl test strips before drug use.
- Keep doses of Narcan (naloxone) around.
What Do I Do If Someone Overdoses?
Even if you are not a medical professional, there are several ways to assist someone who is experiencing an overdose. It’s important to act quickly and not panic.
- Stimulate: Give a “sternal rub” (rub knuckles hard up and down on the breast bone). This will help you determine whether the person is conscious, and can allow the person to breathe.
- Call 911: Report the overdose and be as clear as possible when directing emergency services to the location. If possible, send someone out in the street to help guide the ambulance to your location.
- Administer rescue breathing: Tilt the head to open the airway. Pinch the nose shut, make a seal over the mouth with your mouth, and give two breaths. Repeat until help arrives and the person regains consciousness.
- Administer naloxone: If you have access to naloxone, administer it right away. Naloxone can be administered through the nose (with the spray) or injected. Spray until all of the contents are in one nose, or inject into the shoulder or thigh.
- Continue rescue breathing: Keep rescue breathing for up to three to five minutes. If breathing has not returned, administer a second dose of naloxone.
When possible, it’s best to let medical professionals administer life-saving procedures and naloxone.
Heroin Addiction Treatment In Massachusetts
The best way to lower the chances of an overdose is to seek addiction treatment for substance abuse.
At Spring Hill Recovery Center, we can help you to find a drug and alcohol treatment facility to start the process of heroin addiction recovery.
Reach out to a specialist today to learn more about our accredited drug rehab center in Ashby, Massachusetts.
Written by Spring Hill Editorial Team
©2023 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- American Psychological Association — Recognizing And Responding To Opioid Overdose https://www.apa.org/advocacy/substance-use/opioids/resources/recognizing-overdose.pdf
- Centers For Disease Control And Prevention — Heroin Overdose Data https://www.cdc.gov/drugoverdose/deaths/heroin/index.html
- Georgia Department of Mental Health — Signs Of An Overdose https://coastalhealthdistrict.org/programs-services/opioids/signs-of-an-overdose/
- National Harm Reduction Coalition — Opioid Overdose Basics https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/recognizing-opioid-overdose/
- United States Department of Health And Human Services — Harm Reduction https://www.hhs.gov/overdose-prevention/harm-reduction